Dennis Wonders if Armour Thyroid Can Create Thyroid Hormone Dependency.


Dennis wonders if Armour thyroid hormone treatment can create a dependency on the medication. In his post (http://www.metabolism.com/2009/08/25/armour-thyroid-shortage-nation-wide-problem/#comment-2177) he suggests that this might explain why people experience such discomfort when trying to switch medication or go off. Thanks Dennis for your thoughts, as I imagine others share your concern.

Below I offer my response to this theory.

Dennis

I wouldn’t worry about a dependency problem from using Armour or other thyroid replacement drugs for two reasons: 1) Dependency implies that it is the medication which creates a need for itself. This occurs because over time the drug causes changes in the body to create an on-going need for more of the med. A narcotic, for example, will cause painful withdrawal symptoms if stopped suddenly after continuous use for weeks/months. More narcotic will relieve the withdrawal process almost immediately. This is very different than when a person takes thyroid hormone such as Armour to treat hypothyroidism. People use thyroid hormone replacement because the body is not making sufficient thyroid hormone in the first place. The medicine doesn’t cause the thyroid to stop making hormone, but it is a disease like Hashimoto’s that causes the thyroid to stop working.
2) It is true that the endocrine glands can become atrophied by administering the hormone that the gland makes for an extended period of time. This is most often seen by taking adrenal hormones like Prednisone, Cortef, Hydrocortisone, Dexamethasone etc. These drugs are very powerful adrenal suppressants used to treat asthma, and autoimmune diseases such as lupus or rheumatoid arthritis. If someone takes these drugs long enough and then stops suddenly a life threatening condition known as adrenal crisis can develop because the adrenal gland has atrophied. It can take up to a year of carefully withdrawing adrenal hormones before the gland is strong enough to function normally again on its own. The thyroid is much more resilient than the adrenal gland however. If someone with a normal thyroid gland takes thyroid medication for a year or two then stops the drug, the thyroid will be functioning normally again usually within weeks if not sooner. There is no severe withdrawal like that seen with the adrenal.

I hope this info eases your concerns about developing dependency on Armour thyroid or other thyroid hormones used to treat hypothyroidism.

My comments are for educational purposes only and do not replace the advice of your own physician.

Gary Pepper, M.D.

Share this post

  • Peggy Rickard

    Been without a thyroid for 8 years. Never had the same dose of synthroid for lon. Want to be healthy again. Most doctors just tell you take your pill and you will be fine. That isnt enough-I want more.

  • Dani

    I hope you can help me understand if the symptoms I’m having are to be expected coming off thyroid medication. I have been feeling progressively ill over the past 4 months. I was diagnosed with hypothyroid (TSH 6.8) 1/10 and put on Synthroid 25 mcg increased to 37.5 in 3/11. In hindsight I believe that the “episodes” (vaso-vagal – diaphoresis, chills/shaking cycles) I was having that were getting progressively worse were related to the Synthroid. I switched to Armour in September with worse results. My endocrinologist agreed to take me off the AT and told me I won’t die even if my TSH goes to 16 (10/15/11 TSH: 1.03 still on AT). I stopped the AT last week and although have not had any “episodes”, am continuing to experience uncomfortable symptoms – simply not feeling well and GI – anorexia, nausea, bloating, frequent BMs – some days worse than others. Thank you in advance for your advice.

  • Dr. G. Pepper

    Dani

    Although I cannot diagnose or treat you via the internet, I am concerned that your symptoms do not seem typical of thyroid related problems. The fact that switching thyroid preparations did not help you tells me that something else may be the root of your problem. There are so many other possibilities that I can’t give any easy answers but it would seem wise to look to your gastrointestinal tract for clues about what the problem is. It might be something as simple as food intolerance, gluten or lactose for example. Let us know what you and your doctor find.

    Good luck.